1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Aggrenox: An Anticlotting Drug for Prevention of Recurrent Stroke

Brand Name Drug: Aggrenox
Active Ingredient Drug: extended-release dipyridamole/aspirin
Indication: Prevention of stroke in patients who have had a previous stroke or transient ischemic attack
Company Name: Boehringer Ingelheim Pharmaceuticals, Inc
Availability: Approved for marketing in the US on November 23, 1999

AggrenoxIntroduction

Some 800,000 people in the US experience a stroke each year, with about 160,000 dying from the illness. About 80% of strokes are caused by a blockage of an artery in the neck or brain. Of those who survive, the risk of stroke recurrence during the next five years ranges from 30% to nearly 50%. More than 4 million Americans are living with the consequences of stroke today.

The new drug Aggrenox was approved by the FDA to help those survivors reduce their risk of a recurrence. Manufactured by Boehringer Ingelheim Pharmaceuticals, Inc., Aggrenox contains a mixture of low-dose aspirin and dipyridamole, two drugs that each have antiplatelet effects and whose power together is additive. The recommended dose is two tablets daily, each containing 25mg aspirin and 200 mg extended-release dipyridamole.

Aggrenox: How It Works

Aggrenox is an antithrombotic agent and reduces blood clotting by exerting antiplatelet activity. Dipyridamole inhibits the uptake of adenosine into platelets in a dose-dependent manner, stimulating platelet adenylate-cyclase and increasing platelet cyclic-3′,5′-adenosine monophosphate levels. Via this mechanism, platelet aggregation is inhibited in response to various stimuli such as platelet activating factor, collagen, and adenosine diphosphate.

Aspirin inhibits platelet aggregation by irreversible inhibition of platelet cyclo-oxygenase and thus inhibits the generation of thromboxane A2, a powerful inducer of platelet aggregation and vasoconstriction.

Prevention of Recurrent StrokeClinical Study Results

Aggrenox was evaluated in a double-blind, placebo-controlled, 24-month study called the European Stroke Prevention Study 2 (ESPS2), the largest recurrent stroke prevention trial ever conducted. A total of 6,602 patients who had an ischemic stroke or transient ischemic attack (TIA) were randomized into one of four groups: Aggrenox 25 mg aspirin/200 mg dipyridamole, aspirin 25 mg alone, 200 mg dipyridamole alone, or placebo. Treatment was administered twice daily (morning and evening).

Aggrenox reduced the risk of stroke by 22.1% compared to aspirin alone, by 24.4% compared to dipyridamole alone, and by 36.8% compared to placebo – all statistically significant findings. Compared to placebo, aspirin and dipyridamole each reduced the risk of stroke significantly (18% and 16% reductions, respectively), but had a greater effect when combined.

Aggrenox reduced the risk of stroke or death (combined) by 12.1% compared to aspirin alone, by 10.3% compared to dipyridamole alone, and by 24.2% compared to placebo. The rate of all-cause mortality was similar between the four treatment groups. Aggrenox also reduced the risk of TIA by 36% compared to placebo. The same findings persisted when patients were studied by age group.

What the Patient Should Know

Adverse effects associated with Aggrenox treatment included headache, bleeding, and gastrointestinal complaints. Since Aggrenox contains aspirin, it should be avoided in patients with severe hepatic insufficiency, severe renal failure, a history of active peptic ulcer, and bleeding disorders. Patients who consume three or more alcoholic beverages per day should be cautioned about the bleeding risks involved while taking aspirin. Dipyridamole has a vasodilatory effect and may cause chest pain in patients with underlying coronary artery disease, so it should be used with caution in this group. Since both aspirin and dipyridamole interact with a variety of other drugs, patient should inform their healthcare providers about other medications they may be taking.

Leave a Reply

  Subscribe  
Notify of